Wyoming, 2022

Hail and High Wind in Wyoming, June 20, 2022

June 20, 2022 · NWS CYS · 6 events in 6 counties and zones

A severe thunderstorm developed in central Goshen County dropping quarter size hail near Yoder, south of Torrington early in the afternoon. Additionally, strong winds with a frontal passage moved through areas further west across southeast Wyoming wind-prone locations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm developed in central Goshen County dropping quarter size hail near Yoder, south of Torrington early in the afternoon. Additionally, strong winds with a frontal passage moved through areas further west across southeast Wyoming wind-prone locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 10:25 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 10:25 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Mon Jun 20 2022

.SHORT TERM...(Today - Tuesday)
Issued at 439 AM MDT Mon Jun 20 2022

A broad area of strong/gusty winds can be expected today as strong
height rises spread across western Wyoming, yielding intense west-
east pressure gradients across the CWA. Modest 700 to 800 hpa flow
only around 40-45 knots certainly leads to some questions with the
peak wind gust potential later today, but the combination of steep
lapse rates and strong downward omega, coupled with excellent near
surface gradients may be sufficient for a few gusts approaching 60
MPH. This may be especially true around the central Laramie Range,
where the MSLP gradient orientation suggests a higher risk for gap
flow enhancement. Areas near Bordeaux and Wheatland will see winds
increase a bit later in the afternoon into the early evening hours
as they will have to wait for the surface trough to advance to the
east. In-house probabilistic guidance for BRX shows an appreciable
chance (60+ percent) of achieving warning criteria winds, with the
RWL-DGW MSLP gradient being a larger contributing factor for these
models, along with intense downward omega/subsidence. While higher
confidence exists along the Laramie Range, have issued a High Wind
Warning for both ARL/BRX as well as the adjacent plains of eastern
Platte County, valid through 12z Tuesday. Winds should decrease in
the late evening and overnight hours.

Growing concerns for a strong/severe convective threat through the
afternoon hours today, particularly along/northeast of a line from
Lusk to Torrington & Scottsbluff. Models are depicting very strong
UVVs along the I-25 corridor beginning as early as 18z courtesy of
intense low-level warm air advection. High-res guidance, including
the HRRR, have become more aggressive with convective coverage and
even intensity with multiple UH tracks near CDR/AIA by 21z. Rather
intense shear profiles today w/ 50+ knots of 500 mb flow certainly
favorable for organized updrafts, but it could very well be just a
bit too much as instability is expected to be modest at best, with
CAPEs only around 1500 J/kg. Main threat should be damaging winds,
given an extremely dry sub-cloud layer and LCLs well above the 0 C
level supporting evaporational cooling, as well as the development
of cold pools. Could see one or more bowing segments take shape w/
intense rear inflow as well, but not confident that this will take
place before convection exists the CWA to the north and east. Hail
will also be possible near stronger cores, but would not expect to
see anything much larger than quarters. Have increased PoPs toward
the likely category and added mention of severe thunderstorms over
the area specified. Dry for Tuesday as the culprit mid-level short
wave exits to the east.

.LONG TERM...(Tuesday Night - Sunday)
Issued at 439 AM MDT Mon Jun 20 2022

Tuesday night-Thursday...Another warming trend begins with the flow
aloft becoming zonal. With limited low and mid level moisture,
precipitation chances will remain slim.

Friday...Continued hot with 700 mb temperatures near 13 Celsius and
low amplitude ridging aloft. Perhaps some increase in low and mid
level moisture will aid in isolated afternoon and evening
thunderstorms mainly along and west of Interstate 25.

Saturday...Cooler in the wake of a shortwave trough aloft
and cold frontal passage. Looks like adequate low and mid level
moisture for scattered afternoon and evening showers and
thunderstorms.

Sunday...Continued relatively cool with 700 mb temperatures near
6 Celsius. Weak northwest flow aloft prevails, and with adequate low
and mid level moisture, scattered afternoon and evening showers and
thunderstorms will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Jun 20 2022

Significant changes to this TAF issuance, with HiRes model
guidance coming into better agreement for convection today.
Current radar imagery has a line of storms just off to the west,
in between KCYS and KLAR, with convective initiation occurring
slightly sooner than originally anticipated. On the Wyoming side,
strong dry boundary layer should limit most rain reaching the
ground, but cannot fully rule out some visibility drops if
stronger storms develop. Main concerns through tonight is the
potential for strong winds across southeastern Wyoming and the
Nebraska Panhandle, and a slight risk for severe thunderstorms
across the northern Panhandle, including KAIA, KCDR, and KBFF.
Strong to severe winds are possible today near the stronger
thunderstorms with up to 1 to 2 inch hail possible, in addition to
visibility drops where stronger rain showers are able to develop.
Confidence is low for visibility reductions into IFR, and left it
out of this TAF issuance. But cannot fully rule it out at this
time and will need to monitor the Panhandle for any AMDs required.
Storms should push eastward after 6pm, with gusty winds through
midnight, turning to light and variable tomorrow morning.

&&

.FIRE WEATHER...
Issued at 439 AM MDT Mon Jun 20 2022

Fire weather concerns will be elevated across much of the area for
today w/ widespread RHs in the teens and lower 20s, and widespread
wind gusts 40-50 MPH in the afternoon and early evening. Extremely
dry conditions will return each afternoon for the next few days w/
winds much lighter than today. As such, fire weather concerns will
be fairly low through mid week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Tuesday for WYZ110.

     High Wind Warning from 3 PM this afternoon to 6 AM MDT Tuesday
     for WYZ106-107.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MRD
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 19, 1:20 PM MST, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
220 PM MDT Sun Jun 19 2022

NEZ002-003-019>021-054-055-095-096-202030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated showers and thunderstorms possible in northern Nebraska
panhandle Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-202030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail. Confidence is low in
impacts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 10:39 AM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1139 AM MDT Mon Jun 20 2022

WYZ107-108-117-118-201815-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1139 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and southeastern Platte Counties through 1215
PM MDT...

At 1137 AM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 24 miles north of Cheyenne, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 31 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 10480 4148 10497 4176 10477 4159 10447
TIME...MOT...LOC 1737Z 218DEG 19KT 4150 10481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jun 20, 11:13 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1213 PM MDT Mon Jun 20 2022

WYZ107-108-118-201845-
East Platte County WY-Goshen County WY-Central Laramie County WY-
1213 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southern Goshen,
north central Laramie and southeastern Platte Counties through 1245
PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Chugwater, or 32 miles southeast of Wheatland,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hawk Springs, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 10456 4168 10480 4203 10453 4183 10417
TIME...MOT...LOC 1812Z 218DEG 19KT 4166 10459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Fuller

The radar

The Cheyenne radar (KCYS), 93 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 hail. Local standard time, as filed.

Hail, Goshen

When
June 20, 11:56 AM MST
Where
Goshen County, 2.9 mi SE of Yoder
Measured
1 in hail
Reported by
Public
Coordinates
41.886, -104.267

Received picture from Facebook of quarter-sized hail 2 miles south of the intersection of US 85 and HWY 161. Time estimated based on radar.

High Wind, North Snowy Range Foothills

When
June 20, 12:54 PM MST to 1:58 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations on the western side of the forecast zone near Elk Mountain reported high winds with gusts around 60-65 mph. WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured maximum wind gust 7 miles northwest of Elk Mountain. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 3 hours.

High Wind, Central Carbon County

When
June 20, 1:03 PM MST to 1:12 PM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS station (KRWL) measured maximum wind gust.

High Wind, Converse County Lower Elevations

When
June 20, 1:42 PM MST to 3:15 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT mesonet station Deer Creek (KDRC) measured maximum wind gust 1 mile south of Glenrock. Douglas Airport ASOS station (KDGW) also reported gusts to 61 mph.

High Wind, East Platte County

When
June 20, 4:32 PM MST to 5:32 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 80 measured 1-hour sustained winds of 40 mph 13 miles south of Glendo with a maximum wind gust of 57 mph during this period.

High Wind, Central Laramie Range and Southwest Platte County

When
June 20, 4:32 PM MST to 5:32 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station near the zone border measured 1 hour sustained winds of 40 mph. Main WYDOT mesonet station within the zone (Bordeaux) was out for maintenance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022209, 1022678, 1022680, 1022629, 1022631, 1022632.